Minnesota, 2018

Winter Storm in Minnesota, April 3, 2018

April 3, 2018 · NWS MPX · 19 events in 19 counties and zones

A long-duration early Spring storm dropped several inches of snow from Monday, April 2nd, through late Tuesday night, April 3rd. The first part of the storm developed across southern Minnesota Monday morning, and drifted northward, and affected areas along and north of Highway 212 during the afternoon, and evening.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A long-duration early Spring storm dropped several inches of snow from Monday, April 2nd, through late Tuesday night, April 3rd.

The first part of the storm developed across southern Minnesota Monday morning, and drifted northward, and affected areas along and north of Highway 212 during the afternoon, and evening. Locally 3 to 6 inches fell from Alexandria, to St. Cloud, Minnesota.

The second part of the storm developed across the Central Plains early Tuesday morning, and rapidly expanded northeast across the Upper Midwest.

Local radar and surface observations indicated that two waves of snow occurred with the second part of the storm. The first wave affected south central Minnesota, into west central Wisconsin Tuesday morning. The second wave moved across southwest, into south central, east central Minnesota, and eventually into west central Wisconsin from Tuesday afternoon through Tuesday evening.

By the time all the snow ended, snowfall amounts ranged from 3-6 inches across west central and southwest Minnesota, to 4-8 inches across central, east central, and south central Minnesota. Locally higher amounts were noted around the Twin Cities Metro area, St. Cloud and Dassel, Minnesota which is 100 miles west of the Twin Cities.

Two day totals were quite impressive for early April with the Minneapolis/St. Paul Airport recording a daily snowfall record of 9.0 inches on April 3rd.

Other reported snowfall amounts include;

10.6 inches near downtown Minneapolis.|10.2 inches near Dassel.|9.7 inches at the NWS Office in Chanhassen. |8.7 inches near Lakeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 2, 10:13 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 2, 10:13 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Apr 2 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM CDT Mon Apr 2 2018

Warm advective band has lifted up to along and just north of the
I-94 corridor this afternoon. It's about as far north as it is
going to go. It has been a bit of an overachiever in the snowfall
intensity department with visibilities getting down to 1/4sm -
1/2sm range in the band. IR imagery shows the cold cloud tops
indicative of the stronger lift moving into WI this afternoon, so
this fits the idea of what we are seeing with the HRRR and other
models that this band will quickly begin to diminish this
afternoon as this stronger lift works east.

Next round of snow moves in with the strong wave that shows up in
water vapor imagery over Montana. We did speed up the arrival of
the snow this evening while also slowing down it's departure on
Tuesday as this wave will be deepening and taking on a negative
tilt trough the day on Tuesday, resulting in snow lingering longer
than previously forecast. Model agreement is pretty high for snow
amounts Tuesday and changed very little from what we had
overnight, with 6-10" of snow expected from south central MN up
into central WI, this is where we upgraded the watch into a
warning. Don't think we will need to expand the warning much to
the northwest based on the surface low track. Kansas City to
Kalamazoo, MI is a little too far southeast to pull the higher
snow amounts as far northwest as the core of Twin Cities metro.

.LONG TERM...(Tuesday night through Monday)
Issued at 338 PM CDT Mon Apr 2 2018

Used the blended guidance in the extended, but did lower
temperatures considerably in the extended forecast as the Upper
Midwest will continue to be on the cool side of the thermal
gradient. A few light snow showers Thursday afternoon and evening as
the coldest air moves through. Looking ahead, another band of snow
looks to move across Minnesota and Wisconsin late this weekend. All
three models are in fairly good agreement in the development of this
snow, but the ECMWF is just a few hours slower than the GFS and GEM.
Something to watch as this has the potential to produce several inches
of heavy wet snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Apr 2 2018

The next round of snow looks to spread from west to east across
the area between 08Z and 13Z, with IFR cigs/vsbys becoming
prevalent for much of the day Tuesday. Winds will also turn to the
north/northwest, with gusts to around 22-25 knots developing.

KMSP...
The next round of snow looks to arrive a tad later than previously
expected. Could see light snow as early as 09z, but the IFR snow
looks to arrive between 10Z and 12z. East winds gradually back to
the northeast for the morning push, become gusty after 13z, then
back to the northwest by 21Z and remain gusty.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind W at 10G15kts.
Thu...Slight Chc -SN/MVFR. Wind W at 10G20kts.
Fri...Chc MVFR cigs. Wind NW 15G25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 4 AM CDT Wednesday for WIZ016-024>028.

     Winter Weather Advisory until 1 AM CDT Wednesday for WIZ014-015-
     023.

MN...Winter Storm Warning until 4 AM CDT Wednesday for MNZ070-076>078-
     082>085-091>093.

     Winter Weather Advisory until 1 AM CDT Tuesday for MNZ041>045-
     047>052-055-057-058.

     Winter Weather Advisory until 1 AM CDT Wednesday for MNZ053-
     059>063.

     Winter Weather Advisory until 1 AM CDT Wednesday for MNZ066>069-
     075.

     Winter Weather Advisory until 7 PM CDT Tuesday for MNZ054-056-
     064-065-073-074.

&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Apr 2, 9:31 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1031 PM CDT Mon Apr 2 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1031 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

The next round of snow will move into southern MN after midnight,
and expand east and north across the area during the overnight
hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will continue through the day Tuesday in Minnesota and wind
down Tuesday evening in western WI. The heaviest snow is expected
to fall from the I-90 corridor in southern Minnesota, northeast
to Eau Claire and Ladysmith in western Wisconsin. Snow
accumulations of 6-9 inches are expected in the southwest to
northeast oriented band of snow. Across central Minnesota and far
west central Wisconsin, 3 to 6 inches will be common.

Brisk north to northwest winds will also be gusting to between 30
and 35 mph on Tuesday, which could cause some blowing and drifting
snow.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Apr 2, 7:32 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             1 NW MILAN              45.12N 95.93W
04/02/2018  M1.3 INCH        CHIPPEWA           MN   CO-OP OBSERVER

&&

CARLYON
Local storm report, Apr 2, 8:27 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
927 PM CDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     SNOW             3 E PRINCETON           45.57N 93.53W
04/02/2018  M4.0 INCH        MILLE LACS         MN   TRAINED SPOTTER

&&

LS
Local storm report, Apr 2, 9:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     SNOW             5 SSE ST. CLOUD         45.49N 94.13W
04/02/2018  M5.5 INCH        SHERBURNE          MN   TRAINED SPOTTER

            0.25" LIQUID EQUIVALENT.

&&

LS
Local storm report, Apr 2, 9:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1026 PM CDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SNOW             EAU CLAIRE              44.82N 91.50W
04/02/2018  M2.5 INCH        EAU CLAIRE         WI   BROADCAST MEDIA

&&

LS
Local storm report, Apr 2, 9:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 PM CDT MON APR 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     SNOW             5 SSE ST. CLOUD         45.49N 94.13W
04/02/2018  M5.5 INCH        SHERBURNE          MN   TRAINED SPOTTER

            0.25" LIQUID EQUIVALENT.

0927 PM     SNOW             3 E PRINCETON           45.57N 93.53W
04/02/2018  M4.0 INCH        MILLE LACS         MN   TRAINED SPOTTER

1026 PM     SNOW             STARBUCK                45.61N 95.53W
04/02/2018  M4.0 INCH        POPE               MN   PUBLIC

0630 PM     SNOW             3 ESE AVON              45.58N 94.39W
04/02/2018  M3.0 INCH        STEARNS            MN   CO-OP OBSERVER

0700 PM     SNOW             5 E CAMP RIPLEY         46.07N 94.25W
04/02/2018  M2.6 INCH        MORRISON           MN   COCORAHS

0700 PM     SNOW             ST. CLOUD AIRPORT       45.54N 94.05W
04/02/2018  M2.6 INCH        SHERBURNE          MN   OFFICIAL NWS OBS

0500 PM     SNOW             DASSEL                  45.08N 94.32W
04/02/2018  M2.6 INCH        MEEKER             MN   COCORAHS

0935 PM     SNOW             EAU CLAIRE              44.82N 91.50W
04/02/2018  M2.5 INCH        EAU CLAIRE         WI   BROADCAST MEDIA

0600 PM     SNOW             1 NW MILAN              45.12N 95.93W
04/02/2018  M1.3 INCH        CHIPPEWA           MN   CO-OP OBSERVER

0700 PM     SNOW             CHANHASSEN NWS          44.85N 93.56W
04/02/2018  M1.3 INCH        CARVER             MN   OFFICIAL NWS OBS

0700 PM     SNOW             MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
04/02/2018  M0.9 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Faribault

When
April 3, 1:00 AM CST to 9:00 PM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Two storm systems, produced several rounds of snowfall across Faribault County. The last round of snow ended Tuesday evening and amounts ranged from 4 to 7 inches across the county.

Winter Storm, Blue Earth

When
April 3, 2:00 AM CST to 9:00 PM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Blue Earth County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 8 inches across the county.

Winter Storm, Freeborn

When
April 3, 2:00 AM CST to 9:00 PM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Freeborn County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 8 inches across the county.

Winter Storm, Carver

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Carver County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 10 inches across the county.

Winter Storm, McLeod

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across McLeod County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Meeker

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Meeker County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 8 inches across the county, with a localized 10.2 total near Dassel.

Winter Storm, Scott

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Scott County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 9 inches across the county.

Winter Storm, Sibley

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Sibley County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Waseca

When
April 3, 3:00 AM CST to 9:00 PM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Waseca County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Dakota

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Dakota County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 9 inches across the county.

Winter Storm, Goodhue

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Goodhue County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 7 inches across the county.

Winter Storm, Hennepin

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Hennepin County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 11 inches across the county.

Winter Storm, Ramsey

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Ramsey County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Steele

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Two winter storms produced two separate rounds of snowfall across Steele County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Washington

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Washington County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 7 inches across the county.

Winter Storm, Wright

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Wright County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 8 inches across the county.

Winter Storm, Stearns

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Stearns County, especially in the far east side of the county. The last round of snow ended Tuesday evening and amounts ranged from 6 to 10 inches across the county.

Winter Storm, Benton

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Benton County. The last round of snow ended Tuesday evening and amounts ranged from 6 to 9 inches across the county.

Winter Storm, Anoka

When
April 3, 4:00 AM CST to 9:00 PM CST
Where
Anoka forecast zone
Reported by
Trained Spotter
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Two storm systems produced several rounds of snowfall across Anoka County. The last round of snow ended Tuesday evening and amounts ranged from 5 to 8 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738971, 738956, 738972, 738969, 738975, 738976, 738978, 738979, 738981, 738970, 738973, 738974, 738977, 738980, 738982, 739121, 739122, 739123, 739124.